Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Terrified Of Side Effects!
Jun 4, 2002

Hi Dr. Young, I am a 38 year old guy from the UK. I was diagnosed HIV pos in October 2001, to say i felt gutted would be an understatement but during the past few months i have come to terms with it. I have had bloods taken monthly and my Viral Load has fluctuated between 120,000 and 425,000. CD 4 count has fluctuated between 263 and 415. (last bloods taken showed highest VL and lowest CD4). At my last appointment in May, my doc urged me to start medication straight away and prescribed Sustiva and Combivir. He barely mentioned side effects, apart from stating that they may give me "Wonderful Dreams". So i went away with my little paper bag stuffed with pills and decided to reseach for myself what possible side effects i could get from taking these drugs. To be honest, what i have leant about the side effects, particularly from Sustiva absolutly terrifies me. Every night i promise myself that i will begin the treatment the next morning, but as soon as morning comes and i look at the drugs i just cant bring myself to take them. I look and feel so well and love the job i do, i feel as though i cant risk taking the medication at the moment because of the dibilitating side effects and the impact on my quality of life. Do you recommend any other combination therapy that doesnt quite have the terrible side effects that Sustiva has, as its now got to the point where i fear the side effects more than i fear this vile disease. Your thoughts and recommendations would be greatly aprrecicated. Many, many thanks. Craig.

Response from Dr. Young

Thanks for your questions.

It is always interesting to hear from persons in other countries about their health care situations.

In our office, we have very lengthy discussions about the risks and benefits of particular medications. Essential to this are discussions about possible side effects and what to do to mitigate their severity, if present.

Efavirenz (Sustiva, Stocrin) is a very popular medication to treat HIV. It's side effects are characterized by rash (usually mild, and can continue therapy) and neuropsychiatric effects. The later are typically most severe with the first several doses and decrease fairly dramatically after that. These side effects can range from vivid dreams, disrupted sleep, accentuation of mood or (especially for the first dose) feeling disconnected, or drunk. We usually have very little difficulty in managing the side effects of this medication, though some persons benefit from sleep aids, or for those with depression, early attention to depressive symptoms.

I guess that I'd try to convince you that the side effects of this very potent, but simple drug regimen are usually mild to none (after the first week), though can occur. If you do have symptoms (whatever they might be), I'd contact your doctor for advice. He or she should be able to provide advice or assistance (and if not, certainly, contact us here at TheBody.)

Good luck, BY



Previous
anal warts
Next
DR. Please help!tongue!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement